Alert archive / Arizona / Special Weather Statements in 2012

Special Weather Statement, NWS Tucson, AZ

July 15, 2012Santa Cruz County, Arizona

NWS Tucson, AZ issued this special weather statement at Jul 15, 2012, 2:48 PM MST for Santa Cruz County, Arizona. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2012, 2:48 PM MST (21:48 UTC)
Expired
Jul 15, 2012, 3:15 PM MST
In force
27 min
Issued by
NWS Tucson, AZ

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 16 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.8 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2012-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 509 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2012-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
509 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

559 
WWUS85 KTWC 152148
SPSTWC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
248 PM MST SUN JUL 15 2012

AZZ504-507-513-152215-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-TUCSON METRO AREA INCLUDING
TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
248 PM MST SUN JUL 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 315 PM
MST...

AT 242 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES EAST OF SAHUARITA...OR 18 MILES EAST OF
GREEN VALLEY...MOVING NORTHWEST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH BLINDING HEAVY RAIN AND
QUICK PONDING OF WATER ON ROADWAYS SUCH AS SAHUARITA ROAD.

AREAS AFFECTED BY THIS STORM INCLUDE...CORONA DE TUCSON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3184 11094 3207 11080 3188 11057 3175 11072
TIME...MOT...LOC 2147Z 142DEG 15KT 3190 11072

$$

KD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 15, 2:20 PM MST, 28 minutes earlier.

Area forecast discussion, Jul 15, 2:20 PM MST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
220 PM MST SUN JUL 15 2012

.SYNOPSIS...ABUNDANT MOISTURE WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH MONDAY. SOMEWHAT DRIER AIR WILL MOVE INTO THE
AREA BY MIDWEEK FOR DECREASING PRECIPITATION CHANCES. SCATTERED
MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL THEN RETURN BY NEXT
WEEKEND.

&&

.DISCUSSION...KEMX WSR-88D DETECTED SCATTERED SHOWERS/TSTMS EAST OF
TUCSON MAINLY NEAR THE HIGHER TERRAIN EARLY THIS AFTERNOON.
MEANWHILE...A COMPLEX OF POTENTIALLY SEVERE TSTMS WAS MOVING NWD
ACROSS FAR SWRN PIMA COUNTY. HAVE NOTED THAT VARIOUS MESOSCALE
MODELS HAD NOT PROGGED THE ONGOING STRONG CONVECTIVE ACTIVITY IN
SWRN PIMA COUNTY AT THIS TIME.

AT ANY RATE...DEEPER MOISTURE HAS MOVED FURTHER EWD INTO SE AZ AS
PER WATER VAPOR IMAGERY. FOR THIS EVENING...HAVE MAINTAINED HIGH
CHANCE-CATEGORY POPS FROM TUCSON EWD...AND A SLIGHT CHANCE OF
SHOWERS/TSTMS ACROSS WRN PIMA COUNTY. HAVE INCLUDED HEAVY RAINFALL
IN THE WEATHER GRIDDED DATA FIELD EARLY THIS EVENING GENERALLY FROM
TUCSON EWD. STILL CANNOT RULE OUT THE POSSIBILITY OF A SEVERE WIND
GUST OR TWO EARLY THIS EVENING.

THEREAFTER...PRECIP CHANCES TO RAPIDLY DECREASE MOST SECTIONS BY
AROUND MIDNIGHT. FOR NOW HAVE MAINTAINED A SLIGHT CHANCE OF
SHOWERS/TSTMS MOST SECTIONS LATE TONIGHT. WOULD NOT BE SURPRISED TO
SEE THE EVENING SHIFT TRIM POPS FURTHER FOR LATE TONIGHT. ABUNDANT
MOISTURE IN COMBINATION WITH CONTINUED GENERALLY SLY FLOW WILL
TRANSLATE INTO SCATTERED AFTERNOON AND EVENING SHOWERS/TSTMS MAINLY
FROM TUCSON EWD MON.

TUE-THU...
15/12Z GFS/ECMWF WERE SIMILAR WITH DEPICTING A MARKEDLY DRIER REGIME
THIS PERIOD. POPS DEPICT A DOWNWARD TREND AS WELL...ALTHOUGH THIS
TREND IS NOT QUITE AS MUCH AS THE GFS/ECMWF INDICATE. ALSO...THE
GFS/ECMWF CONTINUE TO DEPICT THE BULK OF REMNANT MOISTURE FROM
TROPICAL SYSTEM FABIO WILL REMAIN WEST OF THIS FORECAST AREA.
AT ANY RATE...THE OFFICIAL FORECAST WILL DEPICT ISOLATED-SCATTERED
AFTERNOON AND EVENING SHOWERS/TSTMS FROM TUCSON EWD...AND DRY
CONDITIONS ACROSS WRN PIMA COUNTY AND PORTIONS OF CENTRAL PIMA
COUNTY.

FRI-SUN...
DEEPER MOISTURE IS PROGGED TO RETURN TO SE AZ FRI-SUN AS AN INVERTED
TROUGH MOVES WWD ACROSS CHIHUAHUA AND SONORA. POPS TREND UPWARD TO
REFLECT THE PROGGED MOISTURE INCREASE AND EXPECTED INFLUENCE OF THE
INVERTED TROUGH. BY SAT-SUN...SCATTERED MAINLY AFTERNOON AND EVENING
SHOWERS/TSTMS SHOULD RETURN AT LEAST FROM TUCSON EWD. HAVE
MAINTAINED A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS/TSTMS
ACROSS WRN/CENTRAL PIMA COUNTY.

HIGH TEMPS MON-TUE TO AVERAGE ABOUT 5 DEGS F BELOW NORMAL. WARMER
WED-THUR AND DAYTIME TEMPS FRI TO BE A FEW DEGS ABOVE NORMAL.
GRADUALLY COOLER SAT-SUN AS MOISTURE RETURNS TO THE AREA.

&&

.AVIATION...SCT TSRA/SHRA INTO THIS EVENING THEN ISOLD-SCT -TSRA/
-SHRA MAINLY EAST OF KTUS 06Z-12Z MONDAY. SCT TSRA/SHRA MAINLY KTUS
VICINITY EWD MONDAY AFTERNOON. BRIEF WIND GUSTS APPROACHING 45 KTS
EARLY THIS EVENING WITH THE STRONGEST TSRA. OTHERWISE...VFR
CONDITIONS AND SURFACE WIND GENERALLY LESS THAN 10 KTS THRU MONDAY
AFTERNOON OR 17/00Z. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED THUNDERSTORMS PRODUCING LOCALLY HEAVY
RAINFALL WILL OCCUR THROUGH MONDAY. SOMEWHAT DRIER AIR WILL BRING
DECREASING PRECIPITATION CHANCES BY MIDWEEK. THERE APPEARS TO BE
ENOUGH MOISTURE TO MAINTAIN AT LEAST A SLIGHT CHANCE OF AFTERNOON
AND EVENING THUNDERSTORMS MAINLY EAST OF TUCSON WEDNESDAY AND
THURSDAY. SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL
RETURN TO MUCH OF THE AREA BY NEXT WEEKEND.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

BF

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 15, 9:56 AM MST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
956 AM MST SUN JUL 15 2012

AZZ503-504-506>515-160600-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
956 AM MST SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR THROUGH THIS EVENING...
THEN ISOLATED THUNDERSTORMS MAY OCCUR LATE TONIGHT. GIVEN THE
CONTINUED ABUNDANT MOISTURE IN PLACE...THE MAIN THREAT FOR LATER
THIS AFTERNOON INTO EARLY THIS EVENING WILL BE HEAVY RAINFALL.
ALSO...GIVEN A SLIGHTLY DRIER NEAR-SURFACE ENVIRONMENT...THERE IS
THE POSSIBILITY OF SEVERE WIND GUSTS ASSOCIATED WITH THE STRONGEST
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

EXPECT SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS MONDAY
AND TUESDAY. GIVEN THE VERY MOIST ENVIRONMENT...THE MAIN THREAT
WILL BE LOCALLY HEAVY RAINFALL. THEREAFTER...SOMEWHAT DRIER AIR
WILL LEAD TO DECREASED PRECIPITATION CHANCES WEDNESDAY THROUGH
SATURDAY. HOWEVER...THERE WILL STILL BE ENOUGH MOISTURE FOR AT
LEAST A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
WEDNESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-502-505-160600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
SOUTH CENTRAL PINAL COUNTY-
956 AM MST SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS MONDAY. DRY CONDITIONS ARE EXPECTED TUESDAY THROUGH
THURSDAY. THEREAFTER...INCREASING MOISTURE WILL PROVIDE AT LEAST A
SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS FRIDAY
AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 15, 2:25 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
225 PM MST SUN JUL 15 2012

AZZ501-502-152215-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-WESTERN PIMA COUNTY
INCLUDING AJO/ORGAN PIPE CACTUS NATIONAL MONUMENT AZ-
225 PM MST SUN JUL 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIMA COUNTY UNTIL 315 PM
MST...

AT 220 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS 17 MILES NORTHEAST OF ORGAN PIPE
NATIONAL MONUMENT...OR 46 MILES WEST OF SELLS.  THIS STORM WAS NEARLY
STATIONARY.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...GUNSIGHT...GU VO...CHARCO
27...SAN SIMON VILLAGE AND HICKIWAN.

LAT...LON 3238 11275 3237 11238 3219 11235 3200 11242
      3191 11262 3200 11285 3218 11282
TIME...MOT...LOC 2124Z 236DEG 1KT 3214 11262

MEADOWS
Special weather statement, Jul 15, 2:48 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
248 PM MST SUN JUL 15 2012

AZZ504-507-513-152215-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-TUCSON METRO AREA INCLUDING
TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON AZ-
248 PM MST SUN JUL 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 315 PM
MST...

AT 242 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES EAST OF SAHUARITA...OR 18 MILES EAST OF
GREEN VALLEY...MOVING NORTHWEST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH BLINDING HEAVY RAIN AND
QUICK PONDING OF WATER ON ROADWAYS SUCH AS SAHUARITA ROAD.

AREAS AFFECTED BY THIS STORM INCLUDE...CORONA DE TUCSON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3184 11094 3207 11080 3188 11057 3175 11072
TIME...MOT...LOC 2147Z 142DEG 15KT 3190 11072

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 1:35 PM MSTSevere Thunderstorm WarningTWCPima40 min
Jul 15, 2:25 PM MSTSpecial Weather StatementTWC50 min
Jul 15, 2:36 PM MSTAreal Flood AdvisoryTWCPima114 min
Jul 15, 2:52 PM MSTSevere Thunderstorm WarningTWCPima38 min
Jul 15, 3:19 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz3 hr
Jul 15, 3:32 PM MSTSpecial Weather StatementTWC58 min
Jul 15, 3:45 PM MSTSpecial Weather StatementTWCCochise30 min
Jul 15, 4:05 PM MSTAreal Flood AdvisoryTWCPinal115 min
Jul 15, 4:09 PM MSTSevere Thunderstorm WarningTWCPima51 min
Jul 15, 4:15 PM MSTFlash Flood WarningTWCPima, Santa Cruz2 hr
Jul 15, 4:20 PM MSTSevere Thunderstorm WarningTWCPima40 min
Jul 15, 4:38 PM MSTAreal Flood AdvisoryTWCGraham3 hr
Jul 15, 4:54 PM MSTSevere Thunderstorm WarningTWCPima, Pinal66 min

Nearby

Special Weather Statements in Arizona, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.